Cybersickness
Click here to see the table of contents






Several subjects experienced simulator or cybersickness, manifesting as headaches, which are a common symptom. A mismatch between perceptual expectancies and the characteristics of the simulator (Draper, 1996) are thought to instigate this experience (Draper,1996) (Osberg, 1992).

Another possible cause of the phenomenon is that the HMD weight can change apparent mass of the head, requiring increased effort on the part of the user to make head movements and potentially affecting the otolith mechanism signalling of tilt in the vestibular apparatus (Dizio & Lackner, 1992 in Draper, 1996). This creates conflict between the vestibular and proprioceptive systems, according to sensory conflict theory, creating a potential for symptoms to manifest. Secondly HMD optics may magnify or minify a scene, creating discrepancies between visual and vetsibulkar signals which are known to be disconcerting (Draper, 1996)

CyberFin, a commercially available DVRE is a somatic experience and involves no HMD (Pesce, 1998). This could possibly prevent cybersickness in susceptible individuals.

next page


please click to return to the table of contents 


Copyright 1998 Ilanit Tof, All Rights Reserved.